Journal of Scientific Computing

, Volume 18, Issue 2, pp 287–313 | Cite as

Stability of Gauss–Radau Pseudospectral Approximations of the One-Dimensional Wave Equation

  • Z. Jackiewicz
  • B. D. Welfert
Article

Abstract

We first extend the stability analysis of pseudospectral approximations of the one-dimensional one-way wave equation \(\frac{{\partial u}}{{\partial x}} = c(x)\frac{{\partial u}}{{\partial x}}\) given in (11) to general Gauss–Radau collocation methods. We give asufficient condition on the collocation points for stability whichshows that classical Gauss–Radau ultraspherical methods are perfectly stable while their Gauss–Lobatto counterpart is not. When the stability condition is not met we introduce a simple modification of the approximation which leads to better stability properties. Numerical examples show that long term stability may substantially improve.

wave equation linear differential systems boundary conditions stability eigenvalues pseudospectral approximation 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References--

  1. 1.
    Baltensperger, R., and Berrut, JP (1999). The errors in calculating the pseudospectral differentiation matrices for Cebysev–Gauss–Lobatto points, Comp. Math. Appl. 37, 41-48 See also Errata (1999). Comp. Math. Appl. 38, 119Google Scholar
  2. 2.
    Butcher, J. C. (1987). The Numerical Analysis of Ordinary Differential Equations, Runge–-Kutta and General Linear Methods, John Wiley, Chichester, New YorkGoogle Scholar
  3. 3.
    Canuto, C., Hussaini, M. Y., Quarteroni, A., and Zang, T. A. (1987). Spectral Methods in Fluid Dynamics, Springer Series in Computational Physics, Springer-VerlagGoogle Scholar
  4. 4.
    Costa, B., and Don, W. S. PseudoPack 2000, lyric.labma.ufrj.br/∼bcosta/PseudoPack2000/Main.htmlGoogle Scholar
  5. 5.
    Davis, P. J., and Rabinowitz, P. (1984). Methods of Numerical Integration, 2nd edn.,-Academic Press, OrlandoGoogle Scholar
  6. 6.
    Dubiner, M. (1987). Asymptotic analysis of spectral methods, J. Sci. Comp. 2, 3-31Google Scholar
  7. 7.
    Fornberg, B. (1996). A Practical Guide to Pseudospectral Methods, Cambridge Monographs-on Applied and Computational Mathematics, Cambridge University PressGoogle Scholar
  8. 8.
    Funaro, D. (1992). Polynomial Approximation of Differential Equations, Lecture Notes in Physics, Vol. 8, Springer-VerlagGoogle Scholar
  9. 9.
    Gelb, A., Jackiewicz, Z., and Welfert, B. (2002). Absorbing boundary conditions of the second order for thepseudospectral Chebyshev methods for wave propagation, J. Sci. Comp. 17, 501-512Google Scholar
  10. 10.
    Golub, G. H., and Welsh, J. H. (1969). Calculation of Gauss quadrature rules, Math. Comp. 23, 221-230Google Scholar
  11. 11.
    Gottlieb, D. (1981). The stability of pseudospectral-Chebyshev methods, Math. Comp. 36, 107-118Google Scholar
  12. 12.
    Gottlieb, D., and Lustman, L. (1983). The Spectrum of the Chebyshev collocation operator for the heat equation, SIAM J. Numer. Anal. 20, 909-921Google Scholar
  13. 13.
    Gottlieb, D., and Turkel, E. (1985). Topics in spectral methods, Lecture Notes in Math. 1127, 115-155Google Scholar
  14. 14.
    Hesthaven, J. S., and Gottlieb, D. (1996). Spectral Approximation of Partial Differential Equations, Division of Applied Mathematics, Brown University, ProvidenceGoogle Scholar
  15. 15.
    Jackiewicz, Z., and Renaut, R. (2002). A note on implementation and stability of a pseudospectralmethod for wave propagation, J. Comp. Appl. Math. 143, 127-139Google Scholar
  16. 16.
    Schneider, C., and Werner, W. (1986). Some new aspects of rational interpolation, Math. Comp. 47, 285-299Google Scholar
  17. 17.
    Weideman, J. A. C., and Reddy, S. C. (Dec. 2000). A Matlab Differentiation Matrix Suite, ACM Trans. Math. Softw. 26 4, 465-519Google Scholar
  18. 18.
    Welfert, B. (1992). A Remark on Pseudospectral Differentiation Matrices, Technical report, Arizona State University, Tempe, ArizonaGoogle Scholar
  19. 19.
    Welfert, B. (2002). Stability Properties of Gauss–Radau vs Gauss–Lobatto Pseudospectraldiscretizations of the One-Dimensional Wave Equation, Dept. of Mathematics & Statistics, Arizona State University, in preparation-Google Scholar

Copyright information

© Plenum Publishing Corporation 2003

Authors and Affiliations

  • Z. Jackiewicz
    • 1
  • B. D. Welfert
    • 1
  1. 1.Department of MathematicsArizona State UniversityTempe

Personalised recommendations